Everyone has a different acne experience
It's very common for everyone to deal with acne at least once in their lifetime. Some may have a bad acne phase during high school, others might have had only a few pimples in their entire life. And then there are people that suffer from severe acne that isn’t just a “phase.” You think, “Oh, it’ll go away after high school,” and then you notice it stuck with you after college! That means there’s a deeper issue.
I know, I know. You’ve tried everything and literally nothing works for you. You’ve tried a countless amount of drugstore acne products, high-end products, been to a dermatologist (or ten), tried the topical meds, tried the oral meds... Simply tried everything and absolutely nothing helped you.
It gets hard and honestly stressful, sometimes depressing... Oh, then stress causes more acne. It’s just lovely! It’s like a never-ending cycle of pimples.
BUT — I have a cure for you. Literally. So, if you or someone you know suffers from stubborn acne, cystic acne, or just a lot of acne in general, don’t stop reading! Your life is about to drastically change.
My acne experience
Growing up, I had pretty clear skin up until I was about a freshman in college, I’d say. I don’t recall having terrible acne in high school... I had my once a month breakout, but that’s all. I’m not 100% sure about what triggered my acne, but I have an idea.
I was very, very athletic in high school and always active. I mean always. After high school, all of that slowed down significantly. I went out to eat more (greasy tacos, pizza, fries) with friends, didn’t work out at all, and wasn’t very active in general. I ate whatever I wanted and whenever I wanted to. Chocolate, candy, chips, and most of all, soda (so much soda). Not only did all of this cause me to gain weight, but it also caused me to have major breakouts. On top of that, I began getting stressed from college, so I think that also added to the mix. Who knows?
My acne got so bad towards my sophomore year of college that I couldn’t handle it anymore. You could find me at the dermatologist every few weeks trying a new topical cream or medication that just wasn’t doing the trick. I literally couldn’t go out unless I had a full face of makeup on because it made feel so insecure. And I also hated putting makeup on because it felt so gross applying it!
I just couldn’t take it anymore. I hated my skin. I hated not being able to touch my face without feeling all the bumps. I hated how it made me look and how it made me feel. I felt gross and not pretty at all, no matter how much makeup I applied. I couldn’t deal with it anymore. I knew I needed to do something about it.
I had that really stubborn and bulging cystic acne that just didn’t quit. And after trying the various medications, both topical and oral, from several dermatologists, I finally decided to take that final step. A step some people are afraid to take... But a step that was so worth it.
How I cured my acne for once and for all
When I finally realized I couldn’t take the breakouts anymore, I knew I needed to do something about it. I went to a new dermatologist and told him everything he needed to know. He suggested that I take a medication called Accutane and after describing all the possible side effects to me, I decided to go on it. Anything was worth getting rid of my acne, my stress, and my insecurity.
You may have heard of this medication before and thought it’s “dangerous” or scary. I’m here to tell you it wasn’t all that bad. There are a list of side effects they have to list because certain people have experienced them while on it, however, there are other factors that could’ve caused those side effects.
What is Accutane?
Accutane is a very powerful drug that is used to get rid of acne, cystic acne, scarring, and more. It gets rid of it completely and for good. Sure, you may have a pimple here and there from your monthly cycle, but that’s about it. The severity of your acne will let your doctor know how long you should be on the drug and how much of a dose you need/can handle. Accutane is also used as an anti-cancer chemotherapy drug, so that could give you an idea of how strong of a medication it is. That automatically scares people, but it truly was not bad and it’s worth the beautiful, smooth face that will be everlasting afterwards!
The following information has been taken from chemocare.com.
How is Accutane given?
Common Side Effects
Keep in mind most people do not experience side effects (only 30% experienced the following):
I asterisk * the side effects I experienced!
My Experience: I’ve experienced headaches, some nausea, dry skin, mouth, and nose. None of these symptoms were extreme or unbearable. I would say the worst of those symptoms were my dry lips — it was just annoying not having smooth lips! I always had to apply chapstick or Vaseline all the time. I couldn’t wear lipstick the entire time I was on Accutane and it sucked. But I’d rather not be able to wear lipstick for 6 months than have bumpy skin and have my makeup look gross to me.
Less Common Side Effects
Occurring in 10% - 29% of patients:
Note: All blood levels turn back to normal once treatment is discontinued, if this happens. And of course, all side effects go away as well.
My Experience: Of these less common side effects, I experienced some back pain (very mild), some muscle soreness (very mild), mood swings, and some anxious feelings. Nothing crazy or unbearable!
Rare but Serious Possible Side Effects
My Experience: Alhamdulillah, I did not experience either. They are very rare.
It sounds scary, I know.
All of these side effects sound scary, but most people do not experience them. Most of them are very uncommon and very rare! And not everyone gets side effects to begin with. Sure, you might have a few side effects, but they’ll most likely not be unbearable and your dose can be adjusted. This is why every month you’ll meet with your dermatologist to discuss any side effects you may be experiencing so they can alter your dose if needed and you’ll do blood work every month to ensure everything is going alright.
My Experience Overall:
The first thing I’ll say is that Accutane truly changed my life and I’ll forever think of it as a miracle drug. That does not mean my experience was perfect! It was hard here and there, but it was all worth it. I’ll always suggest it to people I know who struggle with acne. After I went on it, both my sister and old friend went on it. This drug changed their lives dramatically, too! They were so happy with the outcome. And both of them only went on Accutane for one full round. Neither of them had severe side effects — mainly the dryness of the mouth, lips, and face.
I completed two separate rounds of Accutane (6 months each). Some people do not get cured after only one round and I was the lucky one! *Sarcasm*. So — I took it for about 6 months in 2014, then I took it for another 6 months in the end of 2016 and finished right before my wedding, May of 2017.
My First Round
I experienced headaches, mild nausea, back pain, dry face/lips/nose, mild muscle soreness, some mood changes, and a little anxiety. Another side effect I experienced that was in relation to dryness was towards the very end of my 6th month. So basically, Accutane dries your system out — like, even your hair doesn’t become oily (which was a bonus tbh, lol). But anyway, this may be TMI, but it was becoming really hard for me to use the bathroom (#2). It hurt so bad and it literally felt like glass because my system was so dehydrated and dried out, AND because I wasn’t drinking water. You MUST hydrate yourself constantly while on this medication and I didn’t do that, so I paid for it — big time. I ended up stopping a little before 6 months because I didn’t want to use the bathroom anymore! I even began bleeding sometimes because how sharp it felt. Yuck, I know! But that will not happen if you stay hydrated with water. So I almost completed 6 months on 40 mg, I believe. Maybe 20 mg. And after the third month, my acne was basically gone! It did get worse before it got better, of course. After all 6 months, my face was completely clear for about 2 years. Then, I noticed some acne was coming back. More than it should have (you should only get a pimple once in a while after Accutane), so I knew I needed a second round in the end of 2016. I was also engaged by then, so I definitely knew I wanted to finish another round before my wedding!
My Second Round
With my second round, I experienced basically the same symptoms as my first EXCEPT the whole bathroom issue (thank God) since I kept myself extra hydrated. I also noticed my face was less dry this time around. I completed another 6 months on the same dosage. The same exact thing happened — my face became clear after 3 months. And ever since, my face has been clear, alhamdulillah (mashAllah)! It’s been 2 years since I finished and I’m very happy with my skin.
I hope that my acne never comes back, because it shouldn’t. But if it just so happens to come back, I would definitely go on Accutane again. I think that goes to show that even with the side effects I experienced, it’s that worth it. If you have acne, definitely discuss Accutane with your dermatologist! You won’t regret it!
Alhamdulillah, I’m very happy that I went on Accutane and I’ll forever be thankful for it! I don’t write these posts to gloat or brag — I simply want to help others who are struggling just as much as I struggled. I hope you all found this helpful! And please share this information... You could change someone’s life!
If I didn’t answer all of your questions, feel free to email me (or snap me) and ask! If you’d like advice, motivation, or whatever it is — just ask! If you decide to go on it, let me know and I can help you along the way!
Thanks for reading!